Texas, 2011

Drought in Texas, February 1 to 28, 2011

February 1 to 28, 2011 · NWS SHV · 21 events in 21 counties and zones

The month of February, 2011 remained on the dry side across most of the region. While the month did see some appreciable rainfall, it was not enough to stifle the ongoing drought conditions across the northeast half of the state.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The month of February, 2011 remained on the dry side across most of the region. While the month did see some appreciable rainfall, it was not enough to stifle the ongoing drought conditions across the northeast half of the state. At the end of the month, the region remained in D2 Severe Drought and D3 Extreme Drought categories. The following are a few selected cities across Northeast Texas with their February rainfall totals and departures from normal as well as the 2011 rainfall totals and departures from normal.

Tyler February rainfall was 1.44. The departure from normal was -2.29.|Tyler yearly rainfall was 5.54. The departure from normal was -1.53.|Longview February rainfall was 1.47. The departure from normal was -2.21.|Longview yearly rainfall was 6.43. The departure from normal was -1.31.|Lufkin February rainfall was 0.76. The departure from normal was -2.41.|Lufkin yearly rainfall was 7.90. The departure from normal was 0.28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 9:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 31, 9:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CST MON JAN 31 2011

.DISCUSSION...
POTENT UPPER LEVEL TROUGH AXIS NOW MOVING ITS WAY ACROSS NEW
MEXICO WITH STRONG VERTICAL LIFT IN ADVANCE OF THIS SYSTEM ACROSS
MUCH OF CENTRAL AND NORTH CENTRAL TEXAS. REGIONAL RADARS SHOWING
RATHER UGLY SCENARIO TAKING SHAPE TO OUR WEST WITH WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY ONGOING FROM NEAR SAN ANGELO...
NORTH NORTHEAST TO NEAR OKLAHOMA CITY. MUCH OF THIS ACTIVITY IS
OVERRUNNING A SHALLOW COLD AIRMASS AND THUS IS FALLING AS THUNDER
FREEZING RAIN AND SLEET. THE LEADING EDGE OF THE FRIGID AIRMASS
LIES FROM NEAR SJT TO NEAR MLC AND IT WILL CONTINUE TO MAKE SLOW
SOUTH AND EAST PROGRESS THROUGH THE NIGHT.

CURRENT FORECAST CALLS FOR CATEGORICAL POPS ACROSS OUR WESTERN
ZONES AFTER MIDNIGHT TOWARDS SUNRISE AND SEE NO REASON TO
DISCONTINUE THIS WORDING. TEMPERATURES MAY STRUGGLE TO REACH FCST
MIN TEMPS ACROSS OUR SOUTH AND SOUTHEAST ZONES BUT THEY ARE IN THE
BALLPARK SO WILL NOT CHANGE ATTM.

NPW...WSW...HWO AND ALL WEB GRAPHICS HAVE BEEN UPDATED THIS
EVENING.

13

&&

.AVIATION...
CIGS ARE CONTINUING TO GRADUALLY IMPROVE THIS EVENING ACROSS MUCH OF
N LA...WITH A MIX OF HIGH MVFR/LOW VFR CIGS IN PLACE.
HOWEVER...VLIFR CIGS/REDUCED VSBYS CONTINUE TO PLAGUE MUCH OF NE
TX/SW AR...NEAR A STATIONARY FRONT EXTENDING FROM NEAR ACT...TO
CRS...TO LBR...MEZ...AND THEN EXTENDING E ACROSS CNTRL AR. THIS
FRONT WILL BEGIN TO BE REINFORCED GRADUALLY SWD AFTER 06Z...AS THE
DEEPER COLD AIR COLUMN NUDGES S ACROSS NCNTRL TX. ALREADY SEEING AN
EXTENSIVE AREA OF CONVECTION FIRING ATTM ACROSS WCNTRL TX...WITH
IP/FZRA WITH ACCOMPANYING TS ALREADY ONGOING ACROSS SW OK. WITH A
50-60KT SRLY LLJ SPREADING E ACROSS THE AREA LATE TONIGHT...LOOK FOR
SFC WINDS TO PICK UP...WHICH WILL DIMINISH THE FG POTENTIAL ACROSS
NE TX...ALTHOUGH LIFR/IFR CIGS WILL PERSIST OVERNIGHT BEFORE
SCT/NUMEROUS AREAS OF SHRA/TSRA DEVELOPS PRIOR TO 12Z. TSRA WILL
AFFECT THE E TX TERMINALS BETWEEN 09-12Z...SPREADING E ACROSS N
LA/SW AR BETWEEN 10-18Z. SCT SHRA WILL BE POSSIBLE AHEAD OF THE MAIN
CONVECTION AFTER 09Z THOUGH...AS IFR CIGS DEVELOP/SPREAD N ACROSS
THE CURRENTLY VFR AREAS OF N LA...AND BEFORE THE EMBEDDED CONVECTION
BECOMES WIDESPREAD. THESE IFR CIGS/REDUCED VSBYS WILL PERSIST WITH
THIS CONVECTION...BUT SOME IMPROVEMENT IS EXPECTED WITH THE FROPA AS
CIGS BECOME MVFR. CAN/T RULE OUT A BRIEF PERIOD OF RAPL POSSIBLY
MIXED WITH -SN MAINLY NW OF A GGG...TO TXK/HOT LINE BETWEEN 15-20Z
BEFORE THE PRECIP ENDS...BUT LITTLE/NO ACCUMULATION IS
EXPECTED...WITH ONLY MINOR ACCUMULATIONS POSSIBLE IN EXTREME NE
TX/SE OK/ADJACENT SW AR N OF A OSA...TO 404...TO DEQ LINE.
HOWEVER...VERY STRONG WNW WINDS OF 17-25KTS...WITH GUSTS TO 30-35KTS
WILL FOLLOW THE FROPA...AND PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  54  21  33  21 /  50 100  20  10  10
MLU  53  62  23  37  23 /  30 100  20  10  10
DEQ  43  43  18  26  13 /  80 100  20  10  10
TXK  48  49  19  31  17 /  80 100  20  10  10
ELD  51  54  22  34  19 /  30 100  20  10  10
TYR  40  40  17  30  16 /  80 100  20  10  10
GGG  46  46  18  31  18 /  80 100  20  10  10
LFK  53  53  19  34  22 /  50 100  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

     WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070.

LA...LAKE WIND ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES: OKZ077.

     WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124-125-136-137.

&&

13/15
Hazardous weather outlook, Jan 31, 7:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CST MON JAN 31 2011

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
011800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-SMITH-
GREGG-
706 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A VIGOROUS UPPER LEVEL TROUGH WILL EXIT WESTERN TEXAS
AND MOVE INTO THE REGION PRODUCING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. ANY SEVERE THUNDERSTORMS IN ASSOCIATION WITH
THIS ACTIVITY WILL LIKELY HOLD OFF UNTIL TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TO 9 PM CST
TUESDAY...
...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM CST
WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY EVOLVE INTO A SQUALL LINE ON
TUESDAY...MOVING WEST TO EAST ACROSS THE REGION. STRONG DAMAGING
WIND GUSTS WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY WITH AN
ISOLATED TORNADO AND HAIL THREAT ALSO POSSIBLE. BY LATE MORNING
INTO THE AFTERNOON HOURS TUESDAY...THERE WILL BE ENOUGH COLD AIR
IN ASSOCIATION WITH THIS SYSTEM FOR A CHANGE OVER TO SLEET AND
LIGHT SNOW. SNOW ACCUMULATIONS WILL RANGE FROM NEAR ONE HALF TO
ONE INCH SOUTH OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS
AND SOUTHERN ARKANSAS. ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR...INCLUDING THE NORTHERN THIRD OF NORTHEAST TEXAS...
MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...AS WELL AS THE ADJACENT
COUNTIES OF SOUTHWEST ARKANSAS...SNOW ACCUMULATIONS COULD APPROACH
2 INCHES.

HIGH TEMPERATURES ON TUESDAY WILL BE FELT DURING THE EARLY MORNING
HOURS WITH TEMPERATURES LIKELY FALLING NEAR TO BELOW FREEZING BY LATE
AFTERNOON. WITH THE FALLING TEMPERATURES...STRONG GRADIENT WINDS
ARE EXPECTED BEHIND THE FRONT WITH WIND GUSTS APPROACHING 40 MPH
WHICH WILL MAKE TEMPERATURES FEEL EVEN COLDER. ANY PRECIPITATION
REMAINING TUESDAY EVENING WILL LIKELY BE IN THE FORM OF VERY LIGHT
SNOW OR FLURRIES WITH ALL PRECIPITATION COMING TO AN END AFTER
MIDNIGHT TUESDAY NIGHT INTO THE PREDAWN HOURS WEDNESDAY MORNING.
A HARD FREEZE WILL BE POSSIBLE TUESDAY NIGHT ACROSS PORTIONS OF
THE REGION WITH WIND CHILL VALUES LIKELY FALLING INTO THE SINGLE
DIGITS.

VERY COLD TEMPERATURES WILL REMAIN IN THE FORECAST...ESPECIALLY
WEDNESDAY NIGHT AS WELL AS THURSDAY NIGHT WHERE LOWER TO MIDDLE
TEENS WILL BE POSSIBLE ACROSS PORTIONS OF THE REGION. ANOTHER
UPPER LEVEL TROUGH WILL EJECT INTO THE SOUTHERN PLAINS LATE
THURSDAY NIGHT INTO FRIDAY...BRINGING WITH IT ANOTHER CHANCE FOR
LIGHT SNOW BEFORE THE SYSTEM DEPARTS THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS TUESDAY MORNING
ACROSS PORTIONS OF THE REGION. OTHERWISE...PREPARATIONS NEED TO BE
MADE FOR POSSIBLE WINTER WEATHER ACCUMULATIONS TUESDAY INTO
TUESDAY EVENING...AND VERY COLD TEMPERATURES AND WIND CHILL VALUES
ACROSS THE REGION THROUGH THE END OF THE WORK WEEK.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-138-149>153-165>167-
011800-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
706 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A VIGOROUS UPPER LEVEL TROUGH WILL EXIT WESTERN TEXAS
AND MOVE INTO THE REGION PRODUCING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. ANY SEVERE THUNDERSTORMS IN ASSOCIATION WITH
THIS ACTIVITY WILL LIKELY HOLD OFF UNTIL TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM CST
WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL LIKELY EVOLVE INTO A SQUALL LINE ON
TUESDAY...MOVING WEST TO EAST ACROSS THE REGION. STRONG DAMAGING
WIND GUSTS WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY WITH AN
ISOLATED TORNADO AND HAIL THREAT ALSO POSSIBLE...ESPECIALLY ALONG
AND SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND
NORTHERN LOUISIANA. BY LATE MORNING INTO THE AFTERNOON HOURS
TUESDAY...THERE WILL BE ENOUGH COLD AIR IN ASSOCIATION WITH THIS
SYSTEM FOR A CHANGE OVER TO SLEET AND LIGHT SNOW. NO SLEET OR SNOW
ACCUMULATION IS EXPECTED AT THIS TIME AS THE MOISTURE WILL LIKELY
BE TRYING TO EXIT THE REGION JUST AS THE COLDEST AIR ARRIVES.

HIGH TEMPERATURES ON TUESDAY WILL BE FELT DURING THE EARLY MORNING
HOURS WITH TEMPERATURES LIKELY FALLING SOME 30 DEGREES BY LATE
AFTERNOON. WITH THE FALLING TEMPERATURES...STRONG GRADIENT WINDS
ARE EXPECTED BEHIND THE FRONT WITH WIND GUSTS APPROACHING 40 MPH
WHICH WILL MAKE TEMPERATURES FEEL EVEN COLDER. ANY PRECIPITATION
REMAINING TUESDAY EVENING WILL LIKELY BE IN THE FORM OF VERY LIGHT
SNOW FLURRIES WITH ALL PRECIPITATION COMING TO AN END EARLY
TUESDAY EVENING. WIND CHILL VALUES LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING WILL LIKELY BE IN THE SINGLE DIGITS TO THE LOWER
TEENS ACROSS THE REGION.

VERY COLD TEMPERATURES WILL REMAIN IN THE FORECAST...ESPECIALLY
WEDNESDAY NIGHT AS WELL AS THURSDAY NIGHT WITH OVERNIGHT LOWS
EXPECTED TO BE NEAR 20 DEGREES ACROSS PORTIONS OF THE REGION.
ANOTHER UPPER LEVEL TROUGH WILL EJECT INTO THE SOUTHERN PLAINS
LATE THURSDAY NIGHT INTO FRIDAY...BRINGING WITH IT ANOTHER CHANCE
FOR LIGHT SNOW BEFORE THE SYSTEM DEPARTS THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS TUESDAY MORNING
ACROSS PORTIONS OF THE REGION. OTHERWISE...PREPARATIONS NEED TO BE
MADE FOR POSSIBLE WINTER WEATHER TUESDAY INTO TUESDAY EVENING...
AND VERY COLD TEMPERATURES AND WIND CHILL VALUES ACROSS THE
REGION THROUGH THE END OF THE WORK WEEK.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276585, 276586, 276587, 276588, 276589, 276590, 276591, 276592, 276593, 276594, 276595, 276596, 276597, 276598, 276599, 276600, 276601, 276602, 276603, 276604, 276605.